Thank you for your inquiry.
In general, as you know, fondaparinux has been considered a drug of very little allergenic potential. There are scant references describing allergy (intolerance) to this drug. I was only able to find three such references in the literature. The references are copied for you below (including one full abstract).
In addition, copied for you below is an excellent reference reviewing hypersensitivity reactions to anticoagulant drugs in general.
Unfortunately, I was not able to pull up any full abstract describing either skin testing or desensitization to fondaparinux. However, a skin testing protocol might be found in the references copied below. In addition, there are a number of reported desensitization protocols to heparin and other related anticoagulants, and you could easily use them as a model for a skin test and desensitization protocol utilizing fondaparinux should you wish to do so.
In addition to what I am sending below, there are a number of very useful references that discuss skin testing and desensitization to heparin and other low molecular weight alternatives that we have mentioned in previous entries on our Ask the Expert website. These are a little too lengthy and too numerous to copy here for you, but they can be easily accessed by going to the website and typing “heparin” into the search box. These entries will contain useful information for you regarding the approach to patients with potential allergy to heparin substitutes. The principles outlined in these responses will apply to fondaparinux.
Thank you again for your inquiry and we hope this response is helpful to you.
Asian Pac J Allergy Immunol. 2012 Jun;30(2):162-6.
Successful desensitization with un-fractionated heparin in a patient with heparin allergy and tolerance to fondaparinux.
Kavut AB, Koca E.
Division of Clinical Immunology and Allergy, Department of Pulmonary Diseases, Erzurum Region Training and Research Hospital, Ministry of Health, Erzurum, Turkey.
Immediate hypersensitivity to low molecular weight heparin (LMWH) is rare, and we present here a case with an anaphylaxis-like symptoms to enoxaparin. The diagnosis of hypersensitivity to enoxaparin was confirmed by the clinical picture and positive skin tests. In this case, palmo-plantal itching after application of heparin was an early sign of immediate type hypersensitivity. His skin and provocation tests showed cross-reactivity with other types of LMWHs and un-fractionated heparin (UFH). Fondaparinux and desensitization with UFH were found to be safe alternative treatment options in this patient with heparin allergy.
Thromb Haemost. 2005 Oct;94(4):895-6.
Hypersensitivity to the pentasaccharide fondaparinux in patients with delayed-type heparin allergy.
Utikal J, Peitsch WK, Booken D, Velten F, Dempfle CE, Goerdt S, Bayerl C.
Contact Dermatitis. 2004 Jun;50(6):383-4.
Intolerance of fondaparinux in a patient allergic to heparins.
Hirsch K, Ludwig RJ, Lindhoff-Last E, Kaufmann R, Boehncke WH.
Department of Dermatology, Johann Wolfgang Goethe-University, Frankfurt, Germany
Hypersensitivity Reactions to Anticoagulant Drugs
Authors: Scherer, Kathrin; Tsakiris, Dimitrios A.; Bircher, Andreas J.
Source: Current Pharmaceutical Design, Volume 14, Number 27, September 2008 , pp. 2863-2873(11).
Phil Lieberman, M.D.